1. Patients launch a $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
Lessons from ME/CFS: Finding Meaning in the Suffering
If you're aware of my previous articles here at Phoenix Rising then it's pretty clear that I don't generally spend my time musing upon the philosophy of the disease. I find it better to spend my time reading research and trying my best to break it down to its core elements and write...
Discuss the article on the Forums.

magnesium bad reactions

Discussion in 'Detox: Methylation; B12; Glutathione; Chelation' started by alice111, Apr 3, 2013.

  1. alice111

    alice111

    Messages:
    28
    Likes:
    2
    Hi all,

    So i'm a little perplexed about what to make of my recent reactions to magnesium. I am aware that sometimes things that are helping you can make you feel worse at first, and I am also aware that magnesium can make one sleepy. I have recently had tests show that I am deficient in magnesium so I have tried to supplement it. My question is how do you know if its just not working for you, or if you should "tough it out"?

    Magnesium cream, and now through IV have both made me very very tired. I feel more dizzy, and I have had this strange weakness in my legs. After this last IV my legs actually gave out underneath me! I have also had this hot/flushed feeling in my head and face when lying down. I should mention that the IV's are meyers cocktails so there are also B vitamins in there.

    If magnesium is making me feel so lousy is it possible that it is not converting into a good form?

    I know I need to get my magnesium up, but so far it has only made my energy worse.. :(
    any insight, experience or ideas would be greatly appreciated!!!
  2. Victronix

    Victronix Senior Member

    Messages:
    283
    Likes:
    74
    California
    I was only able to tolerate Albion's chelated magnesium with calcium. Magnesium alone can be almost impossible to cope with. Recently I found out that Carlson's Cal-Mag I was taking no longer had Albion brand minerals and I have had to scramble to find another that does since if I don't have magnesium my mood and energy tank. I tried several different brands and ratios. Now the experiment starts again, thanks to Carlson losing their license (apparently) to sell Albion. This site was helpful for me -- http://www.krispin.com/magnes.html
  3. Plum

    Plum Senior Member

    Messages:
    356
    Likes:
    189
    UK
    Sorry to hear yr having a tough time with the Magnesium. It sounds to me like yr getting TOO much especially as yr getting an IV. I have learnt the hard way to go very slowly and gently with anything. If it's possible to scale your IV's back then that would be good. You can get a magnesium oil to rub on your skin. It can make you itch for a few mins but it is meant to be a good alternative.
    I have found true food magnesium the best and then chelated is ok.

    It is best to not take calcium with magnesium separately as they compete with one another. There should be lots on the net about this.
  4. BFG

    BFG

    Messages:
    78
    Likes:
    19
    Sacramento, CA
    I have also had the same reactions to every form of supplemental magnesium that I've taken. I have tried Two different brands of magnesium oil and flakes, magnesium glycinate, and magnesium citrate and every time I would take them they would cause me to feel this whole body weakness, like my body suddenly lost all energy/ weighed a ton. It was very hard to even raise my arms and legs. I tested each forms of magnesium by iteslf and always could expect the same reaction 30min -l hr later. This feeling would linger on for a day to a week from all the time that I tried it. But when I take very very small doses in a multi mineral/vitamin It does not give me those symptoms. I just stay away from doses of magnesium higher than 10% daily value in one dose and try to eat a variety of foods high in mag.

    I found another member who has had similar symptoms from mag here:http://forums.phoenixrising.me/inde...d-tiredness-sleepiness-muscle-weakness.20737/

    I also found another very interesting thread on the curezone forums.The last poster in the thread believes he almost died from magnesium supplementation and that it is counterintuitive for people with adrenal problems/OI. He says that it causes the blood vessels to dialate hence the relaxed feeling, but is not good for people who need to keep vessels constricted to prevent edema and enough blood flow to brain. http://curezone.com/forums/am.asp?i=1649159

    And to follow the previous idea I found another person who developed edema in legs after mag supplementation.
    http://curezone.com/forums/am.asp?i=1440374

    From my similar experience with mag supplements I would be very cautious of taking it.

    You mentioned the hot/flushed feeling after the meyers cocktail, I think it could be from the niacin/b3 in there. Niacin in high doses causes the flush. It happened to me one time after I took jarrows b right b complex and about 1-2 hrs later my face and neck was red as a cherry.

    How do you know that you have a mag deficiency?
  5. alice111

    alice111

    Messages:
    28
    Likes:
    2
    thank you all for the replies!
    It is now 5 days since the IV, and im still super exhausted.. yesterday things seemed like they were almost getting worse, as my legs were so weak I could hardly stand! My blood pressure has been really low, despite all the usual salt.. so im thinking my problems might be from the mag lowering my BP?

    I will try a mineral combo like 'Victronix' mentioned, but not till I have recovered from whatever this is..

    BFG - it makes sense that it would be counter intuitive to take mag with adrenal problems, I thought the same thing about needing to keep blood pressure up and vessels constricted. To answer your question I recently had two tests and two different doctors to suggest magnesium deficiency - 1st Dr Myhill did a mitochondrial test with her which showed very deficient, and 2nd did a "spectracell" nutrients and minerals test which also showed I was very deficient.
  6. Victronix

    Victronix Senior Member

    Messages:
    283
    Likes:
    74
    California
    Jassysan,

    Just to check, is your doctor aware of your low BP? Was it a doctor who administered the IV?

    If it's been 5 days and your legs are weak I would recommend contacting your doctor (better yet, a different doctor from the one who administered the IV, if one did administer it), at least to have someone else involved, particularly if you were feeling like things may have been getting worse.

    Sometimes one doctor will string you along and does not know what they are doing, or is just unaware of the extent of your concerns. It's important to check with a different one if you are unsure, in a situation with something like low BP and being unable to stand on your legs easily.

    I can get extreme exhaustion when I miss a magnesium dose, but not weak legs, so that's really worth looking into.
  7. SJB944

    SJB944 Senior Member

    Messages:
    104
    Likes:
    48
    I often got increased muscle twitching, heaviness felling, fatigue, after magnesium injection but started slowly and built up. Plus I found I was better able to tolerate magnesium (via injection) when I also took Vitamin D.
  8. Victronix

    Victronix Senior Member

    Messages:
    283
    Likes:
    74
    California
    Magnesium injections are a new concept to me -- sorry if I sounded alarmist, it just seems like a scary thing to do injections of it. I have a hard enough time with side effects just taking it in pill form.
  9. Kina

    Kina Moderation Team Lead

    Messages:
    4,962
    Likes:
    3,278
    Ontario, Canada
    Hi jassyann,

    It sounds like you are having an adverse reaction to the magnesium infusions. This is something you might want to discuss with your doctor, it might just be a case of changing the dosage. Many of us are extremely sensitive to medications. I do hope you see your doctor and let us know the results :)

    Kina
  10. SJB944

    SJB944 Senior Member

    Messages:
    104
    Likes:
    48
    Any form of injection can sound scary. Dr Myhill has many of her patients do magnesium injections -- at about 1/2ml of 50% solution a day. I've found it the only way to get enough magnesium into my body to make a difference. Of course we can react to anything, regardless of how safe it may otherwise deemed to be. My own philosophy is to start slow and then build up.
  11. Victronix

    Victronix Senior Member

    Messages:
    283
    Likes:
    74
    California
    It seems amazing and yet it's the same thing for B-12 -- some people can't make it on sublinguals and do need to have injections. And magnesium is critically important.
  12. Gloria H

    Gloria H

    Messages:
    70
    Likes:
    18
    South Dakota
    More than once, I've had the experience of magnesium supplements really turning me into a drag. I was able to revive after stopping magnesium supplements. So now I'm very careful about "extra" magnesium. What type of test was it that prompted you to try to increase your magnesium levels?

    http://en.wikipedia.org/wiki/Hypermagnesemia
    mentions Hypermagnesemia and its associations.

    Hope by now you're feeling better. Blessings to you!

See more popular forum discussions.

Share This Page